Texas, 2010

Hail in Texas, May 24, 2010

May 24, 2010 · NWS LUB · 6 events in 5 counties and zones

Isolated to scattered thunderstorms developed along and east of a dryline over the central and eastern South Plains of west Texas during the late afternoon and evening hours of the 24th. A few of the storms evolved into supercells over the northern Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms developed along and east of a dryline over the central and eastern South Plains of west Texas during the late afternoon and evening hours of the 24th. A few of the storms evolved into supercells over the northern Rolling Plains. Large hail up to the size of golfballs, and at least one funnel cloud was observed. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 2:33 PM CST, 42 minutes earlier.

Area forecast discussion, May 24, 2:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT MON MAY 24 2010

.SHORT TERM...
SCATTERED TSTM DEVELOPMENT IS ONGOING EAST OF A NEARLY STATIONARY
DRYLINE RUNNING ROUGHLY ALONG I-27 TO LUBBOCK...THEN BENDING SW INTO
SRN TERRY COUNTY WHERE THE DRYLINE INTERSECTS AN OUTFLOW BOUNDARY
MOVING NW FROM STORM ACTIVITY IN THE PERMIAN BASIN...IN THIS SECTOR
THE DRYLINE/OUTFLOW BOUNDARY WAS SLOWLY RETREATING TO THE NW.
CURRENTLY...THE STORMS CONTINUE TO STRUGGLE AGAINST REMAINING CAP
BETWEEN 600-650 MB AS INDICATED ON KAMA 18Z SOUNDING. WE DO THINK
THAT BETWEEN NOW AND 8 PM OR SO THERE IS THE POTENTIAL FOR AT LEAST
ISOLATED CELLS TO BREACH THE CAP AND REALIZE CAPES UP TO ABOUT 3000
J/KG. SHEAR IS ON THE LOW SIDE...BUT BACKED SFC WINDS ARE RESULTING
IN MODEST SR-HELICITY AND THIS SHOULD INCREASE THIS EVENING AS
LOW-LVL WINDS BACK AND STRENGTHEN SO WILL MAINTAIN MENTION OF SVR IN
THE FCST.

TONIGHT...THE DRYLINE WILL RETREAT QUICKLY INTO EASTERN NM AND WE
EXPECT A RETURN OF LOW STRATUS ACROSS THE AREA. SW FLOW ALOFT AROUND
BROAD UPPER TROUGH TO OUR WEST SHOULD PRODUCE PERIODS OF ENHANCED
/ALTHOUGH MODEST/ ASCENT THROUGH THE NIGHT THAT MIGHT BE ENOUGH TO
GENERATE A FEW ELEVATED STORMS IN CONJUNCTION WITH THE LOW-LEVEL
JET...THIS POTENTIAL WILL BE MAINLY ACROSS THE ROLLING PLAINS.
TUESDAY...ANOTHER SHORTWAVE WILL SWING NEWD ACROSS NM...BRUSHING
WTX. WITH THE DRYLINE NEAR THE TX/NM BORDER...AFTERNOON TSTM CHANCES
SHOULD BE HIGHEST ACROSS OUR WESTERN ZONES. AGAIN...PROGS OF
DEEP-LAYER SHEAR AND INSTABILITY ARE SUFFICIENT FOR A CHANCE OF SVR
WX FROM ANY STORMS THAT DO DEVELOP...ESPECIALLY IN THE NW WHERE
SHEAR WILL BE STRONGEST. DUE TO GREATER STRATUS COVERAGE IN THE
MORNING AND DEEPER MOISTURE ACROSS THE WESTERN ZONES...THEY SHOULD
NOT WARM UP AS MUCH ON TUE AND WE EXPECT HIGH TEMPS MAINLY IN THE
MID-80S AREAWIDE.

&&

.LONG TERM...
HIGHLY AMPLIFIED PATTERN OF RECENT DAYS WILL CONTINUE THROUGH THE
REMAINDER OF THIS WEEK WITH ONE NOTABLE DIFFERENCE...THE BLOCKING
RIDGE ACROSS THE ERN CONUS WILL BEGIN RETROGRADING BEFORE TAKING UP
RESIDENCE IN THE GREAT PLAINS BY FRI. UPSHOT OF THIS LOCALLY WILL BE
A DIMINISHING MID/UPPER TROPOSPHERIC FLOW WITH THE DRYLINE TAKING
REFUGE IN NM.

BEST CHANCE FOR WETTING RAINS APPEARS TO BE TUE EVENING AS MOST
MODELS SUGGEST LATE DAY TERRAIN-INDUCED CONVECTION IN NM POSSIBLY
AMPLIFYING INTO AN MCS AS THE LLJ EMERGES. PRESENCE OF RESPECTABLE
MID-LEVEL WINDS DURING THIS TIME WOULD FAVOR TRANSPORTING SOME OF
THIS ACTIVITY INTO OUR CWA...SO CHANCE POPS CONTINUE TUE NIGHT ON
THE CAPROCK. BEYOND THIS TIME PRECIP CHANCES ARE LESS CERTAIN AS
THE STEERING FLOW SLACKENS AND HEIGHTS GRADUALLY BUILD. PERSISTENT
SELY LL FLOW WOULD FAVOR LATE DAY TSRA ALONG THE HIGHER TERRAIN OF
NM POSSIBLY THREATENING OUR WRN ZONES BY SUNSET EACH NIGHT. BUT
WILL KEEP THIS SCENARIO RELEGATED TO WED NIGHT FOR NOW AS
UNCERTAINTY BEYOND THIS TIME IS TOO GREAT. ALTHOUGH CAPPING IS
WEAK TO NON-EXISTENT ACROSS THE CWA DURING PEAK HEATING WED-
THU...LACK OF FOCUSED LIFT MAY PRECLUDE STORMS ESPECIALLY OFF THE
CAPROCK. HOWEVER...ANY PRE-EXISTING CONVECTIVE BOUNDARIES COULD
CERTAINLY COMPENSATE FOR SYNOPTIC LIFT.

GFS/ECMWF/GEM ALL INDICATE THE SOUTHERN EXTENT OF THE L/W RIDGE WILL
WEAR DOWN MEMORIAL DAY WEEKEND AS A PACIFIC TROF LIFTS NORTHEAST
ACROSS THE CENTRAL ROCKIES. NORTHWARD DISPLACEMENT OF THIS TROF DOES
NOT INSPIRE MUCH CONFIDENCE IN ADDING PRECIP MENTION FOR SUCH A HIGH
VIS HOLIDAY WEEKEND...SO WILL KEEP PRECIP MENTION AT BAY EVEN THOUGH
THE DRYLINE WILL LIKELY MAKE A RETURN UNDER A DEEPENING SWLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  83  59  81  59 /  10  30  30  20  20
TULIA         60  83  63  80  61 /  20  20  30  20  10
PLAINVIEW     61  84  64  79  61 /  20  20  30  20  10
LEVELLAND     63  85  62  81  62 /  20  20  30  20  20
LUBBOCK       66  85  63  81  63 /  20  20  30  20  20
DENVER CITY   66  86  62  85  62 /  20  20  30  20  20
BROWNFIELD    68  86  63  83  63 /  20  20  30  20  20
CHILDRESS     68  86  65  85  64 /  20  20  20  10  10
SPUR          66  85  66  78  64 /  20  20  20  10  10
ASPERMONT     68  85  66  82  66 /  20  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, May 24, 10:12 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1112 AM CDT MON MAY 24 2010

TXZ021>044-251615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1112 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND
EAST OF A DRYLINE THIS AFTERNOON. THE BEST CHANCES FOR
THUNDERSTORM DEVELOPMENT ARE EXPECTED TO BE EAST OF US HIGHWAY
385. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS. THE DRYLINE WILL RETREAT WEST INTO NEW MEXICO THIS
EVENING...WITH THE SEVERE THUNDERSTORM THREAT CONTINUING ACROSS
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY. WEAKER WIND SHEAR AND DECREASING INSTABILITY WILL BEGIN
TO LIMIT THE RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 24, 2:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT MON MAY 24 2010

TXZ037-038-043-242115-
DICKENS-KENT-KING-
346 PM CDT MON MAY 24 2010

...SPECIAL WEATHER STATEMENT FOR KENT...DICKENS  AND KING
COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL KENT COUNTY...MOVING
NORTH AT 25 MPH.

PEA SIZE HAIL...WIND SPEEDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MEADOWS
Special weather statement, May 24, 2:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT MON MAY 24 2010

TXZ024-025-242130-
BRISCOE-HALL-
355 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR HALL  AND BRISCOE  COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BRISCOE COUNTY...MOVING NORTHEAST AT
30 MPH.

DIME SIZE HAIL...WINDS SPEEDS UP TO 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AMP

The radar

The Lubbock radar (KLBB), 74 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Floyd

When
May 24, 3:15 PM CST
Where
Floyd County, 8 mi N of Lockney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.236, -101.430

Skywarn storm spotters reported golfball size hail north of Lockney along Farm to Market Road 378. No damage was reported.

Hail, Motley

When
May 24, 4:30 PM CST
Where
Motley County, Matador
Measured
0.75 in hail
Reported by
Public
Coordinates
34.020, -100.820

The public reported penny size hail in Matador.

Hail, Motley

When
May 24, 5:06 PM CST
Where
Motley County, 11 mi E of Matador
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.628

The Matador Fire Department reported quarter size hail along U.S. Highway 62/70 in eastern Motley County. Rotation was additionally visible at the cloud's base.

Hail, Cottle

When
May 24, 5:25 PM CST
Where
Cottle County, 12 mi W of Paducah
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
34.020, -100.510

Texas Parks and Wildlife officers reported quarter size hail in the Matador Wildlife Management area west of Paducah. The Paducah Fire Department additionally observed a funnel cloud several miles south of the preserve minutes before.

Hail, Briscoe

When
May 24, 6:24 PM CST
Where
Briscoe County, Silverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -101.300

Skywarn storm spotters reported quarter size hail in Silverton.

Hail, Hall

When
May 24, 7:47 PM CST
Where
Hall County, 4 mi WSW of Memphis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.698, -100.595

Storm spotters reported quarter size hail along Texas Highway 256 southwest of Memphis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232744, 232748, 232764, 232781, 232791, 232792.